Alert archive / Idaho / Wind Chill Warnings in 2019

Wind Chill Warning 2, NWS Pocatello, ID

February 21, 20199 counties in Idaho

NWS Pocatello, ID issued this wind chill warning at Feb 21, 2019, 12:47 PM MST for 9 counties in Idaho. It took effect at Feb 22, 2019, 1:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2019, 12:47 PM MST (19:47 UTC)
In effect from
Feb 22, 2019, 1:00 AM MST
Expired
Feb 22, 2019, 10:00 AM MST
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS45 KPIH 211947
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1247 PM MST Thu Feb 21 2019


IDZ052-067-068-221200-
/O.UPG.KPIH.WC.A.0001.190222T0900Z-190222T1600Z/
/O.NEW.KPIH.WC.W.0002.190222T0800Z-190222T1700Z/
Arco/Mud Lake Desert-Beaverhead - Lemhi Highlands-
Lost River Valley-
Including the cities of Mud Lake, Dubois, Small, Arco, Mackay, 
and Chilly
1247 PM MST Thu Feb 21 2019

...WIND CHILL WARNING IN EFFECT FROM 1 AM TO 10 AM MST FRIDAY...

* WHAT...Expect wind chills to range from 20 to 30 below zero.

* WHERE...The Arco Desert region, Big Lost and Little Lost River 
  Valleys, and Beaverhead Lemhi Highlands, including but not 
  limited to Atomic City, Craters of the Moon, Arco, Mackay, Idaho
  National Laboratory, Howe, Mud Lake, and Dubois.

* WHEN...From 1 AM to 10 AM MST Friday.

* ADDITIONAL DETAILS...The dangerously cold wind chills will 
  cause frostbite in as little as 10 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

IDZ053-065-066-221200-
/O.NEW.KPIH.WC.W.0002.190222T0800Z-190222T1700Z/
Upper Snake River Plain-Teton Valley-Centennial Mountains -
Island Park-
Including the cities of Idaho Falls, Rexburg, Ashton, Driggs, 
and Island Park
1247 PM MST Thu Feb 21 2019

...WIND CHILL WARNING IN EFFECT FROM 1 AM TO 10 AM MST FRIDAY...

* WHAT...Expect wind chills to range from 20 to 30 below zero.

* WHERE...Idaho Falls, Rexburg, Ashton, Driggs and Island Park.

* WHEN...From 1 AM to 10 AM MST Friday.

* ADDITIONAL DETAILS...The dangerously cold wind chills will 
  cause frostbite in as little as 10 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

TAX
3 follow-up statements
748 
WWUS45 KPIH 220444
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
944 PM MST Thu Feb 21 2019

IDZ052-053-065>068-221200-
/O.CON.KPIH.WC.W.0002.190222T0800Z-190222T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Teton Valley-
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Lost River Valley-
Including the cities of Mud Lake, Idaho Falls, Rexburg, Ashton, 
Driggs, Island Park, Dubois, Small, Arco, Mackay, and Chilly
944 PM MST Thu Feb 21 2019

...WIND CHILL WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM MST
FRIDAY...

* WHAT...Expect wind chills to range from 20 to 40 below zero.
  Some places across the Arco Desert, Teton Valley, Lost River
  Valley and Island Park may see values drop lower than -40 for a
  short time around sunrise. 

* WHERE...Idaho Falls, Rexburg, Ashton, Driggs, Island Park, Arco,
  Craters of the Moon, Mackay, the INL and Mud Lake. 

* WHEN...From 1 AM to 10 AM MST Friday.

* ADDITIONAL DETAILS...The dangerously cold wind chills will 
  cause frostbite in as little as 10 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$
853 
WWUS45 KPIH 221140
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
440 AM MST Fri Feb 22 2019

...SIGNIFICANT, LONG-DURATION WINTER STORM BECOMING INCREASINGLY 
LIKELY FROM THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK...

IDZ065-066-222200-
/O.NEW.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
/O.CON.KPIH.WC.W.0002.000000T0000Z-190222T1700Z/
Teton Valley-Centennial Mountains - Island Park-
Including the cities of Ashton, Driggs, and Island Park
440 AM MST Fri Feb 22 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Dangerously cold wind chills of 20 to 30 below zero will
  continue this morning. Periods of moderate to heavy snow and
  blowing snow are then possible from Saturday evening through
  Tuesday evening. Total, 3 day snow accumulations of 1 to 2 feet
  are expected, with localized higher amounts in the mountains
  above pass level.

* WHERE...Upper Snake Highlands and Teton Valley, including but
  not limited to Ashton, Island Park, Henry's Lake, Raynolds Pass,
  Targhee Pass, and Driggs.

* WHEN...For the Wind Chill Warning, until 10 AM MST this morning.
  For the Winter Storm Watch, from Saturday evening through
  Tuesday evening.

* IMPACTS...Wind chill values of these magnitudes will cause
  frostbite in as little as 10 minutes to exposed skin this
  morning. Starting Saturday evening, difficult travel conditions
  are expected due to snow covered and slippery roads and reduced
  visibility. South to southwest winds of 20 to 30 MPH gusting as
  high as 40 mph will cause areas of blowing and drifting snow,
  especially Sunday and Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
wind will create dangerously low wind chill values. Frost bite 
can occur quickly and even hypothermia or death if precautions are
not taken. Anyone venturing outdoors should dress in layers and 
cover all exposed skin, including wearing a hat and mittens. If
possible, move pets indoors or to warmer shelter.

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts from the National Weather Service,
including possible warnings or advisories.

$$

IDZ052-053-067-068-221700-
/O.CON.KPIH.WC.W.0002.000000T0000Z-190222T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead -
Lemhi Highlands-Lost River Valley-
Including the cities of Mud Lake, Idaho Falls, Rexburg, Dubois, 
Small, Arco, Mackay, and Chilly
440 AM MST Fri Feb 22 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills of 15 to 30 below zero will
  continue this morning.

* WHERE...The Arco Desert region, Big Lost and Little Lost River
  Valleys, and Beaverhead Lemhi Highlands, including but not
  limited to Atomic City, Craters of the Moon, Arco, Mackay, Idaho
  National Laboratory, Howe, Mud Lake, and Dubois.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...Wind chill values of these magnitudes will cause 
  frostbite in as little as 10 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
wind will create dangerously low wind chill values. Frost bite 
can occur quickly and even hypothermia or death if precautions are
not taken. Anyone venturing outdoors should dress in layers and 
cover all exposed skin, including wearing a hat and mittens. If
possible, move pets indoors or to warmer shelter.

$$

IDZ071>074-222200-
/O.NEW.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-
Including the cities of Clayton, Stanley, Ketchum, Sun Valley, 
and Galena
440 AM MST Fri Feb 22 2019

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Periods of moderate to heavy snow and blowing snow are
  possible. Total, 3 day snow accumulations of 2 to 3 feet are 
  expected, with localized higher amounts in the mountains above 
  pass level.

* WHERE...The Idaho central mountains west of Challis and Mackay,
  including but not limited to Ketchum, Sun Valley, Galena Summit,
  Stanley, Banner Summit, and Clayton.

* WHEN...From Saturday evening through Tuesday evening.

* IMPACTS...Difficult travel conditions are expected due to snow
  covered and slippery roads and reduced visibility. Southwest
  winds of 20 to 30 MPH gusting as high as 40 mph will cause areas
  of blowing and drifting snow, especially Sunday and Sunday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts from the National Weather Service,
including possible warnings or advisories.

$$

IDZ075-222200-
/O.NEW.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
Wood River Foothills-
Including the cities of Hailey, Bellevue, and Picabo
440 AM MST Fri Feb 22 2019

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Periods of moderate to heavy snow and blowing snow are
  possible. Total, 3 day snow accumulations of 1 to 2 feet are 
  expected, with localized higher amounts in the mountains above 
  pass level.

* WHERE...The Wood River Foothills and southern Wood River Valley,
  including but not limited to Picabo, Bellevue, and Hailey.

* WHEN...From Saturday evening through Tuesday evening.

* IMPACTS...Difficult travel conditions are expected due to snow
  covered and slippery roads and reduced visibility. South to
  southwest winds of 15 to 25 MPH gusting as high as 35 mph will
  cause areas of blowing and drifting snow, especially Sunday and
  Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts from the National Weather Service,
including possible warnings or advisories.

$$

IDZ060-062>064-222200-
/O.NEW.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
Bear River Range-Blackfoot Mountains-Caribou Range-
Big Hole Mountains-
Including the cities of Soda Springs, Henry, Bone, and Victor
440 AM MST Fri Feb 22 2019

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Periods of moderate to heavy snow and blowing snow are
  possible. Total, 3 day snow accumulations of 1 to 2 feet are 
  expected, with localized higher amounts in the mountains above 
  pass level.

* WHERE...The Big Hole Mountains, Caribou Highlands, and Bear
  River Range, including but not limited to Victor, Pine Creek
  Pass, Swan Valley, Palisades, Bancroft, Soda Springs, Grace, 
  Emigration Summit, and Georgetown Summit.

* WHEN...From Saturday evening through Tuesday evening.

* IMPACTS...Difficult travel conditions are expected due to snow
  covered and slippery roads and reduced visibility. South to
  southwest winds of 20 to 30 MPH gusting as high as 40 mph will
  cause areas of blowing and drifting snow, especially Sunday and
  Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts from the National Weather Service,
including possible warnings or advisories.

$$

KSMITH/HUSTON
209 
WWUS45 KPIH 221648
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
948 AM MST Fri Feb 22 2019

...SIGNIFICANT, LONG-DURATION WINTER STORM BECOMING INCREASINGLY
LIKELY FROM THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK...

IDZ065-066-231200-
/O.EXP.KPIH.WC.W.0002.000000T0000Z-190222T1700Z/
/O.CON.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
Teton Valley-Centennial Mountains - Island Park-
Including the cities of Ashton, Driggs, and Island Park
948 AM MST Fri Feb 22 2019

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH TUESDAY AFTERNOON...
...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...

* WHAT...Dangerously cold wind chills of 20 to 30 below zero 
  will continue this morning. Periods of moderate to heavy snow 
  and blowing snow are then possible from Saturday evening 
  through Tuesday evening. Total, 3 day snow accumulations of 1 
  to 2 feet are expected, with localized higher amounts in the 
  mountains above pass level.

* WHERE...Upper Snake Highlands and Teton Valley, including but 
  not limited to Ashton, Island Park, Henry's Lake, Raynolds 
  Pass, Targhee Pass, and Driggs.

* WHEN...For the Wind Chill Warning, until 10 AM MST this 
  morning. For the Winter Storm Watch, from Saturday evening 
  through Tuesday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 45 mph will 
  cause areas of blowing and drifting snow, especially over 
  mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

IDZ052-053-067-068-221800-
/O.EXP.KPIH.WC.W.0002.000000T0000Z-190222T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead -
Lemhi Highlands-Lost River Valley-
Including the cities of Mud Lake, Idaho Falls, Rexburg, Dubois, 
Small, Arco, Mackay, and Chilly
948 AM MST Fri Feb 22 2019

...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...


$$

IDZ071>074-231200-
/O.CON.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-
Including the cities of Clayton, Stanley, Ketchum, Sun Valley, 
and Galena
948 AM MST Fri Feb 22 2019

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...Periods of moderate to heavy snow and blowing snow are 
  possible. Total, 3 day snow accumulations of 2 to 3 feet are 
  expected, with localized higher amounts in the mountains above 
  pass level.

* WHERE...The Idaho central mountains west of Challis and Mackay,
   including but not limited to Ketchum, Sun Valley, Galena 
  Summit, Stanley, Banner Summit, and Clayton.

* WHEN...From Saturday evening through Tuesday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 45 mph will 
  cause areas of blowing and drifting snow, especially over 
  mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

IDZ075-231200-
/O.CON.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
Wood River Foothills-
Including the cities of Hailey, Bellevue, and Picabo
948 AM MST Fri Feb 22 2019

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...Periods of moderate to heavy snow and blowing snow are 
  possible. Total, 3 day snow accumulations of 1 to 2 feet are 
  expected, with localized higher amounts in the mountains above 
  pass level.

* WHERE...The Wood River Foothills and southern Wood River 
  Valley, including but not limited to Picabo, Bellevue, and 
  Hailey.

* WHEN...From Saturday evening through Tuesday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 35 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

IDZ060-062>064-231200-
/O.CON.KPIH.WS.A.0004.190224T0300Z-190227T0000Z/
Bear River Range-Blackfoot Mountains-Caribou Range-
Big Hole Mountains-
Including the cities of Soda Springs, Henry, Bone, and Victor
948 AM MST Fri Feb 22 2019

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...Periods of moderate to heavy snow and blowing snow are 
  possible. Total, 3 day snow accumulations of 1 to 2 feet are 
  expected, with localized higher amounts in the mountains above 
  pass level.

* WHERE...The Big Hole Mountains, Caribou Highlands, and Bear 
  River Range, including but not limited to Victor, Pine Creek 
  Pass, Swan Valley, Palisades, Bancroft, Soda Springs, Grace, 
  Emigration Summit, and Georgetown Summit.

* WHEN...From Saturday evening through Tuesday evening.

* ADDITIONAL DETAILS...Winds gusting as high as 40 mph will 
  cause areas of blowing and drifting snow, especially over 
  mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Feb 21, 3:57 AM MST, 8 hours 50 minutes earlier.

Area forecast discussion, Feb 21, 3:57 AM MST, 8 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
357 AM MST Thu Feb 21 2019

...VERY COLD TEMPERATURES AND DANGEROUS WIND CHILLS EXPECTED
FRIDAY MORNING...

.SHORT TERM...Today Through Saturday.
Southeast Idaho remains positioned underneath the axis of a deep
trough, with a low-level low pressure center currently located
over northern Nevada. This is the same storm system that brought
some moderate to significant snowfall to portions of the forecast
area 24 hours ago, particularly around Pocatello. Luckily, the
brunt of the moisture associated with this system has been pushed
well to our south, and we are NOT expecting any high-impact
precipitation over the next couple of days.

Radar early this morning does show some light echoes across the
Snake River Plain, possibly some moisture being "squeezed out" of
a stratus deck across the area. Hard to confirm that much is
actually reaching the ground looking at regional webcams, and
grip levels from ITD road sensor data generally look good, but
can't rule out some flurries. Extended a low 15-20% chance PoP
west of the I-15 corridor throughout the morning. Accumulations
will be limited to a half inch or less.

Models generally take the low pressure center slowly to the
south, and then eastward into the Four Corners region between
today and Friday. This leaves most of our region under a cold
northerly flow at 850mb. The models do maintain a bit of an east
to southeast component to the regional flow down into our
southeast highlands and the Bear Lake region on the northeast side
of the low. The setup isn't perfect from a pattern recognition
standpoint, particularly with how far south the low is expected to
be. However, this overall setup and wind trajectory MAY allow for
a hint of upslope enhancement to generate a few light snow
showers across this region from this afternoon into tonight,
generally south of Driggs and east of a line from Idaho Falls, to
Pocatello, to Holbrook. The 00z and 06z runs of the 12km NAM, as
well as the 09z RAP and some of the 00z HREF ensemble members do
HINT at this potential, although this didn't translate well into
any of the PoP blends. Manually introduced a 15-30% chance of snow
showers across this region with a few hundredths of an inch of
QPF, yielding a dusting to an inch or so of snow. Thus, if these
snow showers do materialize, expecting them to be relatively low-
impact. Cold temperatures and high snow ratios running close to
20:1 will again yield very light, fluffy, low-density snow which
will accumulate efficiently, so can't rule out someone picking up
2 inches. This activity should quickly settle down by early Fri
morning as the overall trough axis finally starts pushing east of
our region. Overall forecast confidence is high today and Friday,
with the exception of whether or not these snow showers develop
over SE areas.

Next, our attention turns to the potential for very cold wind
chill values across northern portions of our forecast area Friday
morning. Blends such as the NBM were running warm compared to
MAV/MET guidance, which seems to be a recurring theme. Felt
quite comfortable pushing forecast low temps toward those MOS
values, especially considering good model agreement on extensive
clearing across the northern half of the CWA, which would support
good radiational cooling. Our forecast paints low temps below zero
north of a line from Hailey, to Pocatello, to Soda Springs, with
values potentially approaching -10 to -15 from the Arco Desert
into the Upper Snake Highlands and Teton Valley. (As usual,
normally colder locales such as Stanley and the Copper Basin will
likely overperform at -15 to -30.) Coupled with northerly winds
of about 7 to 15 MPH, wind chill values of -20 to -30 are
expected over some pretty large real estate from the central Snake
Plain north and east. Research shows these are dangerous values
that can cause frostbite in about 10 to 20 minutes for exposed
skin. A lot of our confidence "nudge" factors are in place here
for a notable event, including potential clearing, recent snow on
the ground, and overall good model agreement on overnight winds.
Thus, we issued a WIND CHILL WATCH across the Arco Desert region,
Big Lost and Little Lost River Valleys, and Beaverhead/Lemhi
Highlands. Unless something significant changes, we are pretty
confident this will be upgraded to a WARNING by early this
afternoon. Further east across the Upper Snake Highlands and Teton
Valley, similar wind chill values are expected, but will be supported
more by cold temperatures and a bit less by the wind, which comes
in just shy of our 10 MPH guideline. Thus, we did not include
these areas in the watch, but safety messaging is the same: dress
in layers, cover all exposed skin including weather hats and
mittens, and bring pets indoors or to warmer shelter if possible.
It's worth noting too that even across the Upper Snake Plain
including Idaho Falls and Rexburg, wind chills may reach -15
degrees or colder.

A dry day is expected Friday region-wide as we lie in between
storm systems, with our next disturbance (a low along the British
Columbia coast) spreading snow showers across the region by early
Sat morning. Sat morning lows look warmer, coupled with
increasing cloud cover to help insulate the surface and lighter
winds, so wind chills do not look nearly as dangerous. Saw little
reason to deviate from an NBM/GFS/NAM blend for PoPs and QPF.
Snowfall amounts Sat appear light, generally a dusting to an inch
for valley/plain areas and 1-3 inches in the western central mntns
and eastern highlands from Island Park to Palisades, again with
good model agreement. High temperatures will nudge up Sat, but
will remain solidly below freezing with no precip-type concerns at
this time. - KSmith/Huston

.LONG TERM...Saturday Night Through Next Thursday.
The GFS and ECMWF are in fairly good agreement through Tuesday
morning as a low pressure system sets up over Vancouver Island
ushering in an extended period of Pacific moisture across Idaho.
Currently, successive 12-hour accumulations across the CNTRL and
NRN mountains would support a Winter Weather Advisory that would
run from Saturday night through Monday night. Starting Tuesday and
continuing through Thursday, the GFS tries to maintain a drier
and much colder northerly flow across the region whereas the ECMWF
gradually rotates a Pacific Low into the NW coastal waters while
continuing to transport moisture and warmer temperatures into the
region. The best I could do here is to split the difference by
maintaining some mention of precipitation throughout the period
while also moderating the cold arctic temps evident in the GFS
numerical guidance. - Huston

&&

.AVIATION...
Early morning satellite imagery depicted an upper low digging SSE
through Nevada with attending moisture rotating about the low
into the SW Idaho border region. Areas of low clouds (MVFR)
remained over SE Idaho and the models appear to support at least
spotty light snow showers over the region today as the low
continues to dig south. Drier and colder conditions will spread
into the region from the north tonight with partial clearing.
Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from late tonight through Friday morning for
IDZ052-067-068.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:04 AM MSTWind Chill WatchPIHBingham, Bonneville, Butte, Clark, Custer, Jefferson10 hr

Nearby

Wind Chill Warnings in Idaho, 2019Every wind chill warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.